Red Alert! Man's Vision Altered After Overusing Erectile Dysfunction Drug

CC0 / / Pills
Pills - Sputnik International
Subscribe
International
India
Doctors have diagnosed a 31-year-old US man with retinal toxicity, which affects the ability of the eyes to detect colors. The man was also diagnosed with irreversible erythropsia, which is characterized by red-hued vision, Vice reported.

The man checked into a New York clinic complaining that he has only been able to see things in red for a year after taking a drug for erectile dysfunction bought on the Internet.

READ MORE: Chinese Viagra Drug Firm Gains After Report Citing 140Mln Impotent Chinese Men

The patient said that the symptoms appeared soon after he took sildenafil citrate – the main ingredient in popular erectile dysfunction drugs. The man said he bought the drug online and drank the liquid “directly from the bottle,” according to a medical report published in Retinal Cases.

In this June 15, 2018 photo, pharmaceuticals are seen in North Andover, Mass. - Sputnik International
US Drug Maker May Stockpile Viagra if Brexit is Too Hard
Mount Sinai Hospital used imaging techniques to examine the man’s eyes. They revealed that there had been a structural change in his retinas that might be irreversible and could be caused by sildenafil citrate. High-definition and cross-sectional images of his eyes showed damage to the outer retina photoreceptor cells responsible for color vision.

“To actually see these types of structural changes was unexpected, but it explained the symptoms that the patient suffered from,” said  Dr. Richard Rosen, the report’s lead author and director of Retina Services at Mount Sinai Hospital.

“While we know colored-vision disturbance is a well-described side effect of this medication, we have never been able to visualize the structural effect of the drug on the retina until now,” Rosen added.

Pfizer, the pharmaceutical company that sells Viagra, a pill for the treatment of erectile dysfunction, denied their product could produce such an effect.

“Pfizer is aware of media reports incorrectly citing Viagra as the medicine linked to a case report issued by Mount Sinai Hospital,” a Pfizer spokesperson told Vice in a statement. “According to the hospital statement, the individual actually purchased liquid sildenafil online, with no indication whether a prescription was provided, and then ingested an unspecified dosage,” they added.

Peru's President Pedro Pablo Kuczynski gestures while addressing the audience after receiving the presidential sash during his inauguration ceremony in Lima, Peru, July 28, 2016 - Sputnik International
How Dracula and Viagra Linked to $3.5Bln Corruption Scandal in Latin America
Temporarily eye disturbances have been attributed to erectile dysfunction drugs before, such as photophobia, blurred vision, and increased perception of brightness. Some of illnesses affecting color perception cells have also been reported before, making patients see everything only in green or blue.

Dr. Rosen believes that the amount of drug taken is to blame — “much more than 50 mg/ml that the measuring pipette would have delivered” according to the medical review – and the fact that the drug wasn’t prescribed but was ordered on the Internet. “People live by the philosophy that if a little bit is good, a lot is better,” Dr. Rosen stated. “This study shows how dangerous a large dose of a commonly used medication can be.”

Newsfeed
0
To participate in the discussion
log in or register
loader
Chats
Заголовок открываемого материала